Nebraska, 2009

Hail and Damaging Winds in Nebraska, August 4, 2009

August 4, 2009 · NWS OAX · 25 events in 10 counties and zones

A thunderstorm complex that developed north of low pressure in north central Kansas merged with thunderstorms that developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front and low, instability was moderately high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm complex that developed north of low pressure in north central Kansas merged with thunderstorms that developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front and low, instability was moderately high. Initially the thunderstorms that developed north of the warm front produced a few large hail reports. However, as the storms to the west merged with the activity farther east the main severe weather reports consisted of strong winds, especially from one cluster of storms that rolled from Saline and Gage county east into the southeast corner of Nebraska. Around 12,000 customers lost their power from the storm, mostly from Lincoln and locations southwest through southeast of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 8:48 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 8:48 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT MON AUG 3 2009

.UPDATE...
UPDATED EARLIER IN THE EVENING FOR TSTORM WATCH...AND ADJUSTED
POPS PER RADAR TRENDS/EXPECTED DEVELOPMENT.

&&

.DISCUSSION...
CURRENT TSTORM WATCH IS FOR THUNDERSTORMS AHEAD OF THE APPROACHING
CDFNT...WHERE THE STORMS ARE MOVING INTO A MORE UNSTABLE
ENVIRONMENT WITH DEEP LAYER SHEAR...STEEP LAPSE RATES AND DEEP
MOISTURE CONVERGENCE OVERNIGHT. EXPECT THE CHC FOR TSTORMS TO
CONTINUE SOUTHEAST OVERNIGHT. TSTORMS HAVE ALSO DEVELOPED NR THE
SFC LOW WEST OF CONCORDIA KS. A SFC WRMFNT IS NEAR BIE AND FNB
WITH LOW LEVEL CONVERGENCE...MOIST SFC DEWPOINTS...VERY UNSTABLE
AND HIGH DOWNDRAFT CAPE. THE LATEST NAM INCREASES THE LOW LEVEL
JET TO 40KT...WITH THE MAIN HINDERANCE THE WRM MID LEVEL TEMPS.
WITH THE COOLING ALOFT...THE CAP WEAKENS TOWARD 06Z.  THINK THAT
THE SCT TSRA ARE POSSIBLE ACRS SE NEB INTO SW IA OVERNIGHT AND
THEN TOWARD MO AS THE LLJ VEERS.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT MON AUG 3 2009/

DISCUSSION...

TONIGHT...SCT TSTMS COULD DEVELOP ALONG AND NORTH OF THE FRONTAL
BOUNDARY TONIGHT AS LOW LEVEL JET DEVELOPS AND ISENTROPIC LIFT
OCCURS OVER THE FRONT. BEST BET FOR THAT WOULD BE OVER MISSOURI
AND SOUTHERN IOWA. WARM MID LEVEL TEMPS WILL TRY TO INHIBIT STORM
DEVELOPMENT FARTHER WEST ALONG THE FRONT FOR SOUTHEAST NEBRASKA.
SHORTWAVE TROUGH WILL MOVE SOUTHEAST INTO THE AREA TONIGHT (THAT
FEATURE WAS VISIBLE IN WATER VAPOR IMAGERY AND MOVING OVER WESTERN
SOUTH DAKOTA EARLY THIS AFTN). STORMS WERE ALREADY DEVELOPING TO
THE NORTHWEST OF VALENTINE. 4 KM WRF SUGGESTS STORMS WILL MOVE
INTO NORTHEASTERN NEBRASKA AND THEN TRACK INTO WESTERN IOWA. THE
SOUTHERN EXTENT OF STORMS WILL LIKELY BE LIMITED BY WARM MID LEVEL
TEMPERATURES OVER SOUTH CENTRAL AND PARTS OF SOUTHEAST NEBRASKA.
ISOLD SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND
MAYBE SOME LARGE HAIL. LOWS TONIGHT WILL DROP INTO THE 60S AT MOST
SPOTS...WITH SOME LOWS AROUND 70 NEAR THE KANSAS AND MISSOURI
BORDERS.

TUESDAY THROUGH MONDAY...12Z MODELS CONTINUE TO SHOW PROGRESSIVE
TREND TO THE UPPER PATTERN THROUGH THE PERIOD AS UPPER HIGH
SHIFTS TO THE SOUTHEAST CONUS BY THIS WEEKEND WITH TROUGH OVER THE
WEST. AREA WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH
THE SHORT TERM WITH POTENTIAL FOR PERIODS OF THUNDERSTORMS AS
WAVES MOVE THROUGH THE FLOW AND INTERACT WITH MOIST UNSTABLE
ATMOSPHERE. MOST ACTIVITY EXPECTED TO DEVELOP UPSTREAM OVER THE
WESTERN HIGH PLAINS AND MOVE INTO THE REGION WITH PRIMARILY
NIGHTIME OR MORNING STORMS.

FLOW BECOMES SOUTHWEST ORIENTED EARLY IN THE EXTENDED AS THE UPPER
HIGH SHIFTS TO THE SOUTHEAST CONUS AND TROUGHING DEVELOPS IN THE
WEST. SATURDAY LOOKS LIKE WE COULD SEE WARMEST TEMPERATURES OF THE
SEASON WITH READINGS PUSHING 100 IN MOST OF THE AREA AHEAD OF SURFACE
COLD FRONT. MORE STORM CHANCES SATURDAY NIGHT THROUGH SUNDAY AS
FRONT STALLS NEAR THE SOUTHERN BORDER THEN LIFTS NORTH AGAIN AS A
WARM FRONT ON MONDAY AS UPPER RIDGE BROADENS AND REBUILDS BACK
TOWARD THE WEST.

BM/DF

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...
EXPECT MAINLY VFR CONDITIONS AT THE TAF SITES. SOME TSTMS WILL BE
POSSIBLE BUT DID NOT THINK THAT CHANCES WERE HIGH ENOUGH TO INCLUDE
A MENTION IN 18Z TAFS. WILL HAVE TO AMEND AS NEEDED. THE FRONTAL
BOUNDARY SAGGING THROUGH THE AREA THIS AFTERNOON SHOULD STALL OUT TO
OUR SOUTH. GENERALLY LIGHT WINDS WILL PREVAIL OUTSIDE OF TSTMS BUT
COULD HAVE GUSTS OVER 35 KTS IN TSTMS.

BM
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Aug 3, 4:35 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT MON AUG 3 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
535 PM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TONIGHT NORTH OF A LINE
FROM NELIGH TO WAHOO TO RED OAK IOWA WITH A CHANCE FOR SEVERE
STORMS SOUTH OF THIS LINE. DAMAGING WINDS AND HEAVY RAIN WILL BE THE
PRIMARY HAZARDS...HOWEVER HAIL WILL ALSO BE POSSIBLE.

THERE ARE A COUPLE OF AREAS OF INTEREST TONIGHT WHERE STORMS COULD
DEVELOP OR MOVE INTO THE OUTLOOK AREA. A COUPLE OF SURFACE
BOUNDARIES WERE NOTED OVER SOUTHEAST NEBRASKA INTO NORTHERN
MISSOURI AND SOUTHERN IOWA. TEMPERATURES HAVE WARMED INTO THE 90S
WITH DEWPOINTS IN THE 60S AND 70S. THIS AREA HAS BECOME
INCREASINGLY UNSTABLE WITH MODERATE SHEAR...HOWEVER APPEARS TO BE
HINDERED BY WARM TEMPERATURES ALOFT. THE LOW LEVEL JET IS EXPECTED
TO STRENGTHEN TONIGHT...AND AS THE ATMOSPHERE COOLS ALOFT...WOULD
HAVE A CHANCE FOR THUNDERSTORMS TO DEVELOP. THE LOW LEVEL JET
INITIALLY POINTS TOWARDS SOUTHEAST NEBRASKA...THEN TENDS TO SHIFT
THE FOCUS FOR STORMS MORE INTO MISSOURI...HOWEVER COULD BECOME
SEVERE BEFORE THEY DO. IN ADDITION...THERE IS A PRE-FRONTAL
BOUNDARY IN NORTHWEST NEBRASKA WITH A TRAILING COLD FRONT IN SOUTH
DAKOTA. WEATHER DISTURBANCES IN THE NORTHWEST FLOW COMBINED WITH
THE FRONT WILL TRACK SOUTHEAST AND MAY PRODUCE THUNDERSTORMS FOR
THE OUTLOOK AREA. A POCKET OF STRONGER WINDS ALOFT COULD ENHANCE
THE DAMAGING WIND POTENTIAL WITH STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THUNDERSTORM CHANCES CONTINUE FROM TUESDAY NIGHT INTO FRIDAY NIGHT...AS
A SERIES OF DISTURBANCES MOVE THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA TONIGHT.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.

Hail, Cass

When
August 4, 12:26 AM CST
Where
Cass County, 1.25 mi WSW of Union
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.810, -95.920

Hail up to golf ball-size was reported along Highway 75 south of Union.

Thunderstorm Wind, Saline

When
August 4, 3:00 AM CST
Where
Saline County, Friend to 2.62 mi E of Friend
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
40.650, -97.280

A cooperative observer near Friend measured a thunderstorm wind gust at 65 mph. The winds downed many trees and large tree limbs in the area. Some of the fallen trees damaged the roofs of a few homes, blocked several streets in town and caused scattered power outages.

Hail, Seward

When
August 4, 3:06 AM CST
Where
Seward County, 3.16 mi S of Flying V Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.824, -97.350

Hail up to 1.5 inches in diameter was reported along Interstate 80 west of Goehner.

Thunderstorm Wind, Seward

When
August 4, 3:10 AM CST to 3:20 AM CST
Where
Seward County, 1.16 mi S of Goehner to Milford
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.813, -97.217

Thunderstorm winds estimated at least at 65 to 70 mph knocked down trees and power lines, flipped some center pivots and flattened corn from south of Goehner into the Milford area. An on-site weather station near Goehner measured 65 mph wind gusts with this storm, but more damage and probably a little stronger winds occurred in the Milford area. Vehicles and homes sustained damage due to the fallen trees, and several roads, including Highway 6, were temporarily closed because of downed trees. Milford city maintenance workers estimated it would take approximately two weeks to clean up.

Thunderstorm Wind, Seward

When
August 4, 3:15 AM CST
Where
Seward County, Pleasant Dale
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.780, -96.920

Thunderstorm winds estimated at 70 mph caused extensive tree damage and some structural damage in the Pleasant Dale area. The fire station had its roof scattered across the street and couldn't respond to a call due to debris blocking the fire trucks. Much of the town lost power as well. The city park sustained damage to a baseball dugout and picnic tables.

Thunderstorm Wind, Saline

When
August 4, 3:18 AM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -96.960

Thunderstorm winds estimated at 65 to 70 mph caused sporadic power outages near Wilber when the power pole a transformer was on snapped. Several large limbs were also downed in town.

Hail, Otoe

When
August 4, 3:21 AM CST
Where
Otoe County, 2.81 mi S of Palmyra
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -96.390

An isolated report of 4 inches of rain was also received in this area.

Thunderstorm Wind, Otoe

When
August 4, 3:23 AM CST
Where
Otoe County, Unadilla
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.680, -96.270

Thunderstorm winds estimated at over 60 mph broke several large trees in the Unadilla area.

Hail, Lancaster

When
August 4, 3:30 AM CST
Where
Lancaster County, 2.09 mi SE of Berks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -96.870

Golf ball-size hail was reported around 5 miles east northeast of Crete in Lancaster county.

Thunderstorm Wind, Gage

When
August 4, 3:30 AM CST
Where
Gage County, 0.87 mi NW of Cortland
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -96.710

Thunderstorm winds estimated at between 60 and 70 mph downed a few large trees which covered Highway 77 in Cortland.

Thunderstorm Wind, Gage

When
August 4, 3:30 AM CST
Where
Gage County, Beatrice
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.270, -96.730

Thunderstorm winds measured at 60 to 70 mph downed a few trees and numerous large tree limbs in town.

Thunderstorm Wind, Lancaster

When
August 4, 3:30 AM CST
Where
Lancaster County, 0.87 mi NW of Denton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -96.840

Thunderstorm wind gusts estimated at nearly 70 mph knocked down several large trees and caused other tree damage in and near Denton. Fallen trees caused damage to shingles and siding of several homes, and also downed power lines knocking out power to much of the town, which wasn't restored until early afternoon later that day. A few roads were also closed due to downed trees.

Thunderstorm Wind, Lancaster

When
August 4, 3:30 AM CST to 3:45 AM CST
Where
Lancaster County, 3 mi W of Bennet to Panama
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.680, -96.557

Thunderstorm wind gusts estimated at 60 to 70 mph downed trees and caused house damage a few miles west of Bennet and also caused tree damage south of there into the Panama area. In Panama a tree fell on a car causing damage.

Lightning, Otoe

When
August 4, 3:30 AM CST
Where
Otoe County, Nebraska City
Property damage
$35,000
Reported by
Newspaper
Coordinates
40.650, -95.850

Lightning struck a 50-year-old tree causing it topple onto a house and car causing extensive damage to each.

Hail, Otoe

When
August 4, 3:30 AM CST
Where
Otoe County, Nebraska City
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
40.650, -95.850

A few hailstones up to golf ball-size fell in town.

Thunderstorm Wind, Lancaster

When
August 4, 3:30 AM CST to 3:45 AM CST
Where
Lancaster County, Hallam
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.520, -96.780

Thunderstorm winds estimated at over 60 mph caused tree damage in town and also knocked the lid off of the town's water tower. Some corn was also flattened in the area.

Thunderstorm Wind, Lancaster

When
August 4, 3:30 AM CST to 3:40 AM CST
Where
Lancaster County, 5 mi S of (Lnk)lincoln Arpt to 1.06 mi SE of Cheneys
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.778, -96.770

Thunderstorm wind gusts estimated at over 60 mph caused heavy tree damage across the southern sections of Lincoln, mostly south of O Street, according to a Lincoln Electric System spokesperson. Around 6,000 customers lost power. Some hail as large as 2 inches in diameter fell from the storm across the southern sections of town also.

Thunderstorm Wind, Gage

When
August 4, 3:45 AM CST
Where
Gage County, 0.69 mi S of Blue Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -96.670

Thunderstorm wind gusts estimated at over 60 mph downed some trees and large tree limbs in Wymore.

Hail, Lancaster

When
August 4, 3:55 AM CST
Where
Lancaster County, 0.97 mi SW of Lancaster
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.769, -96.682

Hail up to 2 inches in diameter was reported at the intersection of Highway 2 and 27th Street in south Lincoln.

Hail, Otoe

When
August 4, 4:00 AM CST
Where
Otoe County, 8 mi S of Palmyra
Measured
0.88 in hail
Reported by
Public
Coordinates
40.584, -96.380

Thunderstorm Wind, Johnson

When
August 4, 4:00 AM CST
Where
Johnson County, 2.14 mi SSW of Tecumseh Arpt to 0.54 mi W of Tecumseh
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.400, -96.190

Thunderstorm wind gusts estimated at around 70 mph blew the tin off of outbuildings and knocked down large tree limbs near Tecumseh which caused some home damage. Around 200 residents lost power also.

Thunderstorm Wind, Nemaha

When
August 4, 4:30 AM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.390, -95.840

Thunderstorm wind gusts estimated at over 60 mph caused considerable tree damage in town including several large trees that were uprooted or toppled completely destroying them. The fallen trees caused some vehicle and house damage around town.

Thunderstorm Wind, Pawnee

When
August 4, 4:30 AM CST
Where
Pawnee County, Burchard
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.150, -96.350

Thunderstorm wind gusts estimated at over 60 mph downed a few trees and large limbs in town.

Thunderstorm Wind, Nemaha

When
August 4, 4:38 AM CST
Where
Nemaha County, 0.48 mi SW of Brownville
Measured
74 kt (85 mph) measured gust
Reported by
Utility Company
Coordinates
40.395, -95.656

A thunderstorm wind gust of 85 mph was measured at the Cooper Nuclear facility near Brownville.

Thunderstorm Wind, Richardson

When
August 4, 4:50 AM CST
Where
Richardson County, Falls City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -95.580

The Asos at Falls City measured a thunderstorm wind gust of 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178679, 178721, 178682, 178728, 182577, 178690, 178686, 185745, 178684, 178700, 178715, 178723, 179581, 182585, 182587, 182628, 182638, 178711, 178685, 178687, 178726, 178725, 182578, 178741, 178730.